What is the Treatment for Morphine Overdose?

Morphine is a mild version of the popular illegal drug heroin. It is also a perfectly legal painkiller that many people use to dull chronic pain or the pain of cancer and other illnesses. Unfortunately, it is also very easy to overdose on morphine. Fast treatment is key in stopping a morphine overdose and save a life.

Signs of a Morphine Overdose

Recognizing the signs of a morphine overdose is the first step in treating one. According to the National Library of Medicine, if you take too much morphine at once either accidentally or purposely it is called an overdose. Not all overdoses are deadly but many of the symptoms become dangerous very quickly. These symptoms are:

  • difficulty breathing or swallowing
  • slow or labored breathing
  • no breathing
  • spasms of the stomach or abdomen
  • vomiting
  • extreme nausea
  • drowsiness or unconsciousness
  • coma
  • blue fingernails
  • bluish lips and eyelids
Take Back Your Life. Call The 24Hr Addiction Hotline 800-654-0987

Each of these symptoms can indicate there is something very wrong with you or someone you care about.

If someone is showing these symptoms and they took morphine purposely this could also indicate an addiction or dependency on morphine. If so, after the symptoms of the overdose are treated, they will also need addiction treatment. For more information on morphine addiction treatment, call 800-654-0987.

Emergency Services

Treatment for Morphine Overdose

A morphine overdose requires emergency services.

If you even suspect an overdose, call emergency services or poison control immediately. In a morphine overdose situation, the person may have minutes to receive treatment. Perform rescue breathing if the person stops breathing but only after making sure emergency services is notified. You notify emergency services by doing so yourself or instructing someone else to do so.

You will also want to give emergency services as much information as you have such as:

  • height
  • weight
  • age
  • morphine dosage
  • regular use
  • amount used
  • time since last use
  • overall status

If you do not know any of this, do not let it stop you from calling rescue services immediately.

Family is Forever.Get Help for Your Loved One. Call The 24Hr Addiction Hotline 800-654-0987

Naloxone

If you are medically trained and treating an addict who has overdosed, you may be asked to administer naloxone. Narcan, brand name naloxone made by Adept Pharma is available for those who:

  • are caregivers of those who use morphine
  • loved ones who are around addicts or others who might overdose
  • counselors or others that might encounter a morphine overdose

Many treatment centers have naloxone or Narcan available in case of an accidental overdose or a relapse. If you or a loved one has needed naloxone in the past, chances are you also need addiction treatment, particularly if you keep naloxone or Narcan on hand in case of an emergency. Suspecting an overdose is a clear indication that there is a problem.

Finding Morphine Overdose and Addiction Treatment

If you or a loved one overdoses on morphine or has needed morphine overdose treatment, you will need to follow up with a treatment center. Overdose indicates there is an addiction or mental health issue that needs treatment. To find the right treatment center for you, 800-654-0987.

10 Long Term Effects of Opiate Use that Make You Want to Quit Today

Tell Your Side of the StoryFill Out the Help Form